Illinois, 2016

Damaging Wind in Illinois, July 14, 2016

July 14, 2016 · NWS LSX · 1 event in 1 county or zone

Isolated severe storms popped up across the area with some severe thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated severe storms popped up across the area with some severe thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 14, 5:08 PM CST, 50 minutes earlier.

Area forecast discussion, Jul 14, 5:08 PM CST, 50 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
608 PM CDT THU JUL 14 2016

.SHORT TERM... (Through Late Tonight)
Issued at 303 PM CDT Thu Jul 14 2016

A weak cold front will continue to sink southward tonight and
tomorrow. As the previous shift noted in their AFD, this boundary
is less about temperature differences than it is about dew point
differences. This front will provide two opportunities for
isolated to scattered SHRA/TSRA over the next 12-18 hours. The
first opportunity is during the aftn and early evening tonight
invof the synoptic front, which was moving into an environment
with 1-3 kJ/kg of MLCAPE and very little capping. These storms
should dissipate after sunset. The second opportunity for iso-sct
SHRA/TSRA is later tonight. A vort max will move across southern
MO tonight, inducing a LLJ which then impinges upon the weak
boundary. This may provide sufficient lift and convergence for
isolated to scattered SHRA/TSRA across the southern part of the
CWA.

Kanofsky

.LONG TERM...  (Friday through Next Thursday)
Issued at 303 PM CDT Thu Jul 14 2016

A surface high pressure center slides into the Great Lakes region
on Fri and Sat, which will shunt the boundary farther
southwestward, limiting the chance for pcpn across the LSX CWA.
Between air temperatures in the mid to upper 80s and somewhat
lower dew points over the region (particularly over northeast MO
and west central IL), Fri will probably be the best day out of the
next 7 days for outdoor activities across most of the CWA, at
least from a heat/humidity standpoint.

Once the surface high shifts eastward on Saturday, return flow
will commence and dew points will begin increasing again ahead of
a weak sfc low over the plains. The departure of the surface high
and its influence combined with the increasingly S/SW surface
flow ahead of the weak low will sharpen a boundary and then lift
it northeastward on Sunday as a warm front. This will contribute
to a sharp jump in afternoon high temperatures from Sat to Sun;
some locations will see high temperatures ~10 degrees warmer on
Sun compared to Sat.

The rest of next week looks toasty, although lingering NW flow
aloft early in the week may support a few MCSs across the area
between Sun and Tue. These thunderstorm complexes depend on
mesoscale factors which are difficult to predict accurately this
far in advance, therefore slight chance to chance PoPs look
reasonable attm. Meanwhile, a stout upper ridge will have
amplified across the plains and expanded eastward by the middle
of next week. Most models agree that MO/IL will remain under the
ridge axis through late week, which both limits the opportunities
for widespread pcpn and keeps hot/humid conditions in place. The
combination of afternoon highs in the 90s along with dew points
in the 70s will create heat index values of 100-105 across most
of the area between Sun and Thu. Depending on the details of
early week MCSs, heat headlines may eventually be needed for
intensity (heat index >= 105 on a single day) and/or duration
(heat index >= 100 for 4 days in a row). The earliest possible
day for hot/humid conditions reaching headline criteria appears
to be on Sunday after the warm front has lifted through the
region.

Kanofsky

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 543 PM CDT Thu Jul 14 2016

Weak cold front will move slowly southward through the region
tonight and Friday. Scattered diurnal showers and storms will
continue early this evening between COU and the St Louis metro
area. This activity should dissipate by late evening. May get some
redevelopment in this area late tonight and Friday morning,
although it appears that the better threat will be south of the
taf sites. Diurnal cumulus clouds will dissipate later this
evening with mainly high level cloudiness. W-swly surface winds
will become light later this evening, then mainly n-nwly on
Friday.

Specifics for KSTL: Will include VCTS in the STL TAF, at least
during the early evening hours looking at the latest radar
trends. Could not rule out a few showers/storms late tonight and
Friday morning, but the better coverage should remain south of
STL. Diurnal cumulus clouds should dissipate later this evening
with high level cloudiness remaining. Swly surface wind will
become light later this evening, then n-nwly on Friday.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 14, 2:46 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
346 PM CDT THU JUL 14 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
346 PM CDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES ARE POSSIBLE EACH
DAY BETWEEN SUNDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

KANOFSKY

In the hours before

Special weather statement, Jul 14, 5:11 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
611 PM CDT THU JUL 14 2016

ILZ100-150000-
MADISON IL-
611 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON COUNTY IN
SOUTHWESTERN ILLINOIS UNTIL 700 PM CDT...

AT 611 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GRANITE CITY...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRANITE CITY...COLLINSVILLE...EDWARDSVILLE...GLEN CARBON...TROY...
MARYVILLE...PONTOON BEACH...MADISON AND MITCHELL.

THIS ALSO INCLUDES  HORSESHOE LAKE STATE PARK.

LAT...LON 3866 8997 3866 9007 3870 9019 3878 9015
      3875 8991
TIME...MOT...LOC 2311Z 288DEG 10KT 3873 9010

KRAMPER
Local storm report, Jul 14, 5:19 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
619 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             OLIVETTE                38.67N  90.38W
07/14/2016  E0.75 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            HAIL FROM ONE HALF TO THREE QUARTER INCH ALONG WITH
            SMALL TREE LIMBS DOWN.

0612 PM     TSTM WND DMG     OLIVETTE                38.67N  90.38W
07/14/2016                   ST. LOUIS          MO   TRAINED SPOTTER

            HAIL FROM ONE HALF TO THREE QUARTER INCH ALONG WITH
            SMALL TREE LIMBS DOWN.

&&

JPK
Special weather statement, Jul 14, 5:32 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
632 PM CDT THU JUL 14 2016

ILZ101-MOZ063-064-150015-
ST. CLAIR IL-ST. LOUIS CITY MO-ST. LOUIS MO-
632 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. CLAIR...AND
CENTRAL ST. LOUIS COUNTIES AND ST. LOUIS CITY UNTIL 715 PM CDT...

AT 630 PM CDT...DOPPLER RADAR CONTINUED TO TRACK A STRONG
THUNDERSTORM OVER CLAYTON...MOVING SOUTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. BRIEF HEAVY RAIN MAY ALSO CAUSE PONDING OF WATER ON AREA
ROADS.

LOCATIONS IMPACTED INCLUDE...
ST. LOUIS...UNIVERSITY CITY...EAST ST. LOUIS...WEBSTER GROVES...
FERGUSON...OVERLAND...CLAYTON...CAHOKIA...JENNINGS...COLUMBIA...
BERKELEY...RICHMOND HEIGHTS...LADUE...BRENTWOOD...MAPLEWOOD...
OLIVETTE...ST. JOHN...SHREWSBURY...GLENDALE AND CENTREVILLE.

THIS ALSO INCLUDES  SCOTT JOPLIN HISTORIC SITE.

LAT...LON 3848 9020 3863 9043 3874 9030 3860 9008
TIME...MOT...LOC 2330Z 302DEG 14KT 3864 9030

KRAMPER
Special weather statement, Jul 14, 5:35 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
635 PM CDT THU JUL 14 2016

ILZ100-101-150015-
MADISON IL-ST. CLAIR IL-
635 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR AND
SOUTHEASTERN MADISON COUNTIES IN SOUTHWESTERN ILLINOIS UNTIL 715 PM
CDT...

AT 635 PM CDT...DOPPLER RADAR WAS TRACKING A SMALL COMPLEX OF STRONG
THUNDERSTORM OVER COLLINSVILLE...MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
O'FALLON...EAST ST. LOUIS...COLLINSVILLE...EDWARDSVILLE...
FAIRVIEW HEIGHTS...SWANSEA...GLEN CARBON...SHILOH...TROY...
MARYVILLE...MASCOUTAH...PONTOON BEACH...LEBANON...CASEYVILLE...
WASHINGTON PARK...MADISON...SCOTT AFB...FAIRMONT CITY...
ST. JACOB AND SUMMERFIELD.

THIS INCLUDES INTERSTATE 64 IN ILLINOIS BETWEEN EXITS 9 AND 23.

LAT...LON 3866 8965 3865 8971 3859 8971 3849 8979
      3863 9011 3880 9001 3868 8963
TIME...MOT...LOC 2335Z 294DEG 18KT 3868 8995

KRAMPER
Local storm report, Jul 14, 5:37 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
637 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             BRENTWOOD               38.62N  90.35W
07/14/2016  M0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

JPK
Local storm report, Jul 14, 5:40 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     2 N CASEYVILLE          38.66N  90.03W
07/14/2016                   MADISON            IL   TRAINED SPOTTER

            WIND GUSTS ESTIMATED AT 40 TO 45 MPH BLEW SOME HIGHWAY
            CONSTRUCTIONS SIGNS OVER ON I-255.

&&

JPK

The radar

The St Louis radar (KLSX), 74 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
July 14, 5:58 PM CST
Where
St. Clair County, (Blv)scott Afb Belle
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.550, -89.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659920.